Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 19, 2020

July 19, 2020 · NWS LBF · 7 events in 4 counties and zones

Isolated supercells resulted in large hail to 2 inches and wind gusts as high as 70 mph across the panhandle and western Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated supercells resulted in large hail to 2 inches and wind gusts as high as 70 mph across the panhandle and western Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 5:43 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 19, 5:43 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sun Jul 19 2020

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM CDT Sun Jul 19 2020

The main forecast challenges through early week are thunder chances,
including severe potential. A warm front is bisecting the forecast
area today and will likely hang around through tomorrow, which will
help provide forcing for thunderstorms.

Synopsis/Today... As of 19z, southwest Nebraska was primarily in
southeast surface flow while the northern Sandhills were east to
light northeasterly. Significant moisture pooling was also occurring
in the Platte River Valley with dew points reaching the mid 60s.
Scattered rain showers traversed far northern Nebraska since this
morning, while bouts of clearing were experienced in the south.

This evening and tonight... Expecting some convective initiation in
the panhandle sometime around 23z near the surface low and possibly
along the warm front into the southern Sandhills. Early development
will likely be isolated to scattered in nature, with the capability
of growing into supercells. RAP mesoanalysis indicates ample
instability south of the front and decent deep layer shear to the
north. However, shear may increase this evening across the south as
a weak shortwave works off the Rockies. Forecast soundings indicate
veering winds in the lowest 3km and CAPE originating above the mixed
layer. Hail will probably be the bigger threat while convective mode
is still discrete. This also presents a non-zero tornado threat,
primarily in the far western zones. Toward sunset, cloud layer winds
become more aligned with the boundary orientation, and cells become
cold pool dominated as they progress eastward. While shear may still
be borderline for an organized widespread MCS, most CAMs are
suggesting at least a couple clusters or mini complexes. Thinking
wind and heavy rain will be the bigger threats in the latter stages,
especially as DCAPE values remain above 1000 j/kg and PWATs near
90%ile of climo. Made little change to previous forecast regarding
min temps with upper 50s northwest to lower 60s elsewhere.

Monday and Monday night... The surface low slowly meanders across
the High Plains, dragging the warm/quasi-stationary front with it.
Fairly significant discrepancies exist in the short range solutions
regarding precipitation chances during the day. Certainly can't rule
out scattered activity, similar to the far north experienced today,
with the front providing forcing and abundant moisture still in
play. Not expecting widespread activity early on, in the wake of
tonight's anticipated storms and instability being at a relative
minimum. Later in the afternoon and evening, when the atmosphere has
time to rejuvenate, most of the thunderstorms should redevelop. Deep
layer shear will be marginal, on the order of 30 kts, while mid
level lapse rates barely push 7C/km. The strongest forcing will be
confined to western Neb near the sfc low and where the greatest low
level upslope flow takes place. Although severe parameters don't
appear great, agree with SPC analysis that some potential still
exists. Max temps were lowered a smidge to lower 80s north and mid
80s south to account for weak CAA at H85 and potential cloud
cover.

.LONG TERM...(Tuesday through Sunday)
Issued at 302 PM CDT Sun Jul 19 2020

Tuesday and beyond... Broad northwest flow transitions to
southwest this week as the upper ridge regains strength over the
southern and central Plains. Closer to the surface, the thermal
ridge returns to the High Plains with strong southerly flow and
H85 temps approaching 30C. So after a brief retrieve from the
summer scorcher, highs should reach the mid/upper 90s once again
to round out the week. The highest precip chances exist early in
the week during the upper ridge transition and with a surface
front in the vicinity. The next best potential comes closer to the
weekend with a weak cool front or surface trough passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Jul 19 2020

 Thunderstorms will begin to move into western and southwest
Nebraska this evening. Confidence is high enough that they have
been included in the LBF and VTN TAF's. Thunderstorms should clear
out of the area after midnight with stratus expected to develop
behind the thunderstorm activity. Probability is fairly high that
IFR conditions will occur across portions of southwest Nebraska
including the LBF TAF. Farther north ceilings are expected to be a
bit higher with MVFR conditions expected across northern Nebraska
including the VTN TAF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Meltzer/Taylor
Hazardous weather outlook, Jul 19, 2:20 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Sun Jul 19 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Sun Jul 19 2020 /220 PM MDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorm development is expected this
evening. This greatest threat for severe weather is generally
along and west of a line from Merriman to Broken Bow. Large hail,
damaging winds and heavy rainfall will be the main hazards.
Localized minor flooding is possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms are possible Monday through Thursday. There is a
risk for a few severe thunderstorms Monday, especially across
northwest Nebraska. Later outlooks will evaluate the threat for
severe storms the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to relay any severe weather report to the
National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 19, 6:23 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM CDT Sun Jul 19 2020

NEZ024-025-036-037-200115-
Hooker-McPherson-Thomas-Logan-
723 PM CDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...EASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES...

At 722 PM CDT/622 PM MDT/, a strong thunderstorm was located 14 miles
north of Tryon, moving south at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Tryon, Highway 97 crossing the Dismal River and Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 194 and 208.
 Highway 97 between mile markers 32 and 56.

LAT...LON 4181 10121 4194 10095 4163 10051 4145 10111
TIME...MOT...LOC 0022Z 340DEG 16KT 4176 10104

Taylor
Special weather statement, Jul 19, 6:25 PM CST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
625 PM MDT Sun Jul 19 2020

NEZ022-056-057-200115-
Deuel-Garden-Keith-
625 PM MDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEITH...
SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES...

At 624 PM MDT, a strong thunderstorm was located 9 miles southeast of
Lewellen, or 10 miles north of Big Springs, moving southeast at 15
mph.

Locations impacted include...
Ogallala, Big Springs, Brule, Ash Hollow State Historical Park, Eagle
Gulch Campground, Ruthon, Clear Creek State Wildlife Management Area,
Megeath, Windlass Hill and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 89 and 90.
 Highway 92 between mile markers 118 and 125.
 Interstate 80 in Nebraska between mile markers 106 and 121, and near
mile marker 125.

LAT...LON 4127 10222 4135 10201 4113 10166 4103 10210
TIME...MOT...LOC 0024Z 305DEG 15KT 4122 10205

Taylor

The radar

The North Platte radar (KLNX), 46 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McPherson

When
July 19, 6:35 PM CST
Where
McPherson County, 12.95 mi NNW of Tryon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.730, -101.040

Public estimated wind gusts of 60 to 70 mph northwest of Tryon.

Hail, McPherson

When
July 19, 7:00 PM CST
Where
McPherson County, 5.74 mi NNE of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -100.940

Public reported quarter size hail north of Tryon.

Hail, McPherson

When
July 19, 7:10 PM CST
Where
McPherson County, 3.18 mi ENE of Tryon
Measured
2 in hail
Reported by
Public
Coordinates
41.560, -100.910

Public reported hail ranging from ping pong ball to hen egg size east of Tryon.

Hail, Garden

When
July 19, 6:15 PM MST
Where
Garden County, 4.18 mi ESE of Lewellen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.300, -102.080

A trained weather spotter reported golf ball size hail southeast of Lewellen.

Hail, McPherson

When
July 19, 7:40 PM CST
Where
McPherson County, 10.36 mi SW of Ringgold
Measured
1.75 in hail
Reported by
Public
Coordinates
41.400, -100.920

Public reported golf ball size hail southeast of Tryon.

Hail, Cherry

When
July 19, 8:45 PM CST
Where
Cherry County, 31.2 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.430, -101.900

Public reported quarter size hail north of Ashby.

Thunderstorm Wind, Hooker

When
July 19, 10:06 PM MST
Where
Hooker County, 6.89 mi SE of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.970, -100.950

Public reported large tree branches downed southeast of Mullen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902111, 902112, 902113, 902110, 902114, 902115, 902116.